Dealing with Tarceva Side Effects: How to Treat a Scalp Rash

What to Do When This Cancer Medication Causes a Rash on Your Scalp

The Tarceva cancer drug.
The Tarceva cancer drug.. Win McNamee/Getty Images

Tarceva (erlotinib) is an oral medication drug commonly prescribed in combination with chemotherapy for advanced stage non-small cell lung cancer and pancreatic cancer. The drug works by targeting a protein—called the epidermal growth factor receptor (EGFR)—that fuels cancer cell growth.

Unfortunately, there can be very serious side effects to this drug, but some of the most common side effects of Tarceva include:

  • Loss of Appetite
  • Fatigue
  • Cough
  • Diarrhea
  • Skin Rash
  • Scalp Rash

Though some of these side effects can indicate that the treatment is working, it is vital to not interpret things like the severity of the rash as an indicator of how well your body is responding. Notify your doctor immediately if you begin to develop any of the above side effects or if they begin to worsen.

What Does a Tarceva Scalp Rash Look Like?

You may be suffering from all or some of the following:

  • Dry, cracked or flaky scalp
  • Pimple like sores, boils or pustules
  • Itchiness
  • Painful swelling
  • Burning or redness

For those suffering from a rash caused by Tarceva, the dry, pimple-like boils on the skin and scalp can be itchy and painful. Some people may develop severe rashes that require more aggressive medical intervention. Keep your oncology nurse and doctor updated about your rash and notify them immediately of any new symptoms or if the rash is getting worse.

It is also vital to talk to your doctor or nurse before using any over-the-counter or herbal treatment, even if it is a shampoo or lotion. Your oncology nurse can usually recommend products that are best for your personal needs.

How to Treat a Scalp Rash Caused By Tarceva

Similar in appearance to acne, the rash can appear all over the body, and that includes the scalp.

But a Tarceva rash is not acne and should not be treated as such.

For mild to moderate scalp rashes caused by taking Tarceva, you may find relief by:

  • Using over-the-counter shampoos for dry scalp, such as Tea Tree oil based shampoos
  • Not taking Tarceva with food, as it may make the rash worse
  • Avoiding sun exposure
  • Asking your doctor to prescribe a shampoo—Capex, Olux, and Nizoral are commonly prescribed shampoos
  • The doctor also may prescribe a mild corticosteroid cream (such as hydrocortisone) or antibiotic gel (such as clindamycin) to put on the rash
  • Asking your doctor about decreasing your dosage amount of Tarceva—do not decrease the amount on your own

Medication to Treat a Scalp Rash

When your scalp has sores or pustules, there is a concern of an infection developing, especially if you are scratching. There is also the chance that once the sores are healed, the scars may block hair growth later. Your doctor may prescribe medication to treat the sores or an oral and/or topical antibiotic to help prevent infection from occurring.

Antibiotics may not help prevent the rash from forming, but it may help with the severity.

Most importantly, you should not stop taking your medication just because you develop a scalp rash. Always check with your doctor first.

Sources: Tips for managing treatment. Accessed January 28, 2016

American Cancer Society. Skin problems from certain targeted cancer therapy drugs. Accessed January 28, 2016.

Wacker B, Nagrani T, Weinberg J, et al. Correlation between development of rash and efficacy in patients treated with the epidermal growth factor receptor tyrosine kinase inhibitor erlotinib in two large phase III studies. Clin Cancer Res. 2007;13(13):3913-3921.

Continue Reading